Hail, Beaverhead
- When
- July 17, 8:30 PM MST
- Where
- Beaverhead County, 3 mi N of Dillon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.263, -112.650
A severe thunderstorm dropped .88 inch diameter hail at Dillon 3N.
Thunderstorms, some of which became severe, developed over Southwest Montana during the late evening hours of the 17th. Nickel sized hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Thunderstorms, some of which became severe, developed over Southwest Montana during the late evening hours of the 17th. Nickel sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 17, 8:13 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 913 PM MDT TUE JUL 17 2007 .UPDATE... REST OF TONIGHT...THE ZONES HAVE REMAINED RELATIVELY FREE FROM WEATHER TONIGHT WITH MOST OF THE ACTION EITHER TO THE WEST OR EAST. THE SOUTHWEST FLOW ALOFT IS STILL RATHER UNSETTLED AND THUNDERSTORM ACTIVITY WILL CONTINUE ON INTO LATE EVENING. WILL RAISE POPS OVER THE EASTERN ZONES...ESPECIALLY NEAR JUDITH BASIN AND FERGUS COUNTIES...AND ALSO OVER THE NORTHERN ROCKIES. MAIN WORRY FROM THUNDERSTORMS REMAINS LIGHTNING AND GUSTY WINDS. ZELZER && .PREV DISCUSSION... (ISSUED 636 PM MDT TUE JUL 17 2007) DISCUSSION... TONIGHT THROUGH THURSDAY...MOIST SOUTHWEST FLOW ALOFT TO MOVE OVER THE SOUTHWEST LATE THIS AFTERNOON AND SPREAD NORTHEAST THROUGH THE EVENING AND OVERNIGHT. SHORT WAVE DISTURBANCE TO MOVE THROUGH THE SOUTHWEST ZONES TONIGHT FOR THUNDERSTORMS. GUSTY WINDS AND POSSIBLE HAIL CAN BE EXPECTED WITH A FEW OF THESE STORMS. THIS LOOKS LIKE THE BEST CHANCE OF MOISTURE THIS WEEK. UPPER LEVEL RIDGE BUILDS BACK OVER THE AREA WEDNESDAY AND SHIFTS EAST ON THURSDAY FOR HOT TEMPERATURES TO RETURN TO THE AREA. A SURFACE LOW WILL SET UP ALONG CENTRAL MONTANA THURSDAY AND THURSDAY AFTERNOON FOR A TIGHTENING OF SURFACE GRADIENT AND AN INCREASE IN SURFACE WINDS. ISOLATED THUNDERSTORMS WILL BE A CONCERN OVER THE SOUTHWEST THURSDAY AFTERNOON. CAMP THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE OVER THE FORECAST AREA DURING THIS TIME. A WRAPPED UP STORM SYSTEM OFF THE COAST OF WASHINGTON IS ANTICIPATED TO EJECT NORTHWARD DURING THURSDAY EVENING...WITH THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT AHEAD OF THE SURFACE FRONT...PARTICULARLY OVER THE CONTINENTAL DIVIDE REGION. FOLLOWING PASSAGE OF THE COLD FRONT THURSDAY NIGHT...AFTERNOON TEMPERATURES WILL BE SOMEWHAT COOLER DURING FRIDAY. THE UPPER LEVEL FLOW WILL SHIFT TO SOUTHWESTERLY FRIDAY AFTERNOON...AND REMAIN SOUTHWESTERLY THROUGH THE REMAINDER OF THE FORECAST PERIOD. THE UPPER LEVEL RIDGE AXIS IS EXPECTED TO CREEP SLOWLY WESTWARD AND OVER THE FORECAST AREA DURING THE REMAINDER OF THIS FORECAST PERIOD...WITH EXCEPTIONALLY WARM AFTERNOON TEMPERATURES RETURNING FOR SATURDAY AND SUNDAY. UPPER LEVEL FLOW DURING THE LATTER HALF OF THIS PERIOD APPEARS TO HAVE FAIRLY DRY ORIGINS. ZUMPFE MONDAY THROUGH TUESDAY...UPPER LEVEL RIDGE WILL LIKELY HANG ON THROUGH THIS PERIOD. WILL KEEP TEMPERATURES NEAR RECORD LEVELS. STILL UNCERTAIN IF THUNDERSTORMS WILL DEVELOP DURING THIS PERIOD...THUS WILL KEEP LOW POPS IN THE FORECAST. MEIER && .AVIATION... UPDATED 0031Z. A MOST SOUTHERLY FLOW ASSOCIATED WITH AN UPPER LEVEL RIDGE WILL BRING CLOUDS AND THUNDERSTORMS TO THE REGION UNTIL 06Z. THUNDERSTORMS FORMING OVER SOUTHWEST MONTANA WILL SLOWLY SPREAD NORTH AND EAST THIS EVENING. EXCEPT FOR MVFR CONDITIONS WITH THE STRONGER THUNDERSTORMS VFR CONDITIONS WILL PREVAIL. MID AND HIGH CLOUDS WILL LINGER OVER NORTH CENTRAL MONTANA THROUGH WEDNESDAY MORNING. BRITTON && .FIRE WEATHER... EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE EVENING. MOST OF THESE STORMS WILL BE WET. STRONG GUSTY WINDS ARE POSSIBLE. MAIN CONCERN CONTINUES TO BE HOT TEMPERATURES...LOW RELATIVE HUMIDITIES...AND STRONG SURFACE WINDS ON THURSDAY. ISOLATED THUNDERSTORMS ARE FORECAST MAINLY OVER THE SOUTHWEST PORTION OF THE AREA. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR A PORTION OF THE AREA FOR THURSDAY AFTERNOON AND EVENING. && .PRELIMINARY POINT TEMPS/POPS... GTF 63 99 66 102 / 30 10 10 10 CTB 61 96 62 101 / 30 10 10 10 HLN 62 100 66 102 / 40 10 10 10 BZN 60 101 62 103 / 40 10 10 10 WEY 52 89 51 91 / 40 10 10 10 DLN 59 94 60 97 / 40 10 10 10 HVR 64 99 67 103 / 20 10 10 10 LWT 60 93 63 98 / 40 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR MTZ114-117-118. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 513 AM MDT TUE JUL 17 2007 MTZ008>015-044>055-181200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 513 AM MDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGHOUT THE DAY TODAY. A FEW THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS AND SMALL HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED OVER THE ENTIRE REGION FROM WEDNESDAY THROUGH SUNDAY...WITH RECORD BREAKING TEMPERATURES POSSIBLE THROUGHOUT THIS PERIOD. THESE HOT TEMPERATURES WILL ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP. THE ENTIRE REGION IS BEING MONITORED CLOSELY FOR POSSIBLE FIRE WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 223 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped .88 inch diameter hail at Dillon 3N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47305.